Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2008, 4:27 PM MST for Mohave County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2008, 4:27 PM MST (23:27 UTC)
- Expired
- Jul 9, 2008, 5:00 PM MST
- In force
- 33 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5518 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 092328 SVRVEF AZC015-100000- /O.NEW.KVEF.SV.W.0005.080709T2327Z-080710T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 427 PM MST WED JUL 9 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 500 PM MST. * AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR CHLORIDE...AND WAS MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 93 BETWEEN MILE MARKERS 48 AND 56. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3518 11431 3537 11452 3551 11425 3535 11410 TIME...MOT...LOC 2327Z 048DEG 9KT 3538 11426 $$ SC
2 follow-up statements
000 WWUS55 KVEF 092350 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 448 PM PDT WED JUL 9 2008 AZC015-100000- /O.CON.KVEF.SV.W.0005.000000T0000Z-080710T0000Z/ MOHAVE AZ- 448 PM MST WED JUL 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR WEST CENTRAL MOHAVE COUNTY... AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF CHLORIDE...ALONG AND TO THE WEST OF HIGHWAY 93 BETWEEN MILE MARKERS 51 AND 57...MOVING SOUTHWEST AT 12 MPH. LAT...LON 3518 11431 3537 11452 3551 11425 3535 11410 TIME...MOT...LOC 2348Z 052DEG 11KT 3534 11431 $$ SC
000 WWUS55 KVEF 092357 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 455 PM PDT WED JUL 9 2008 AZC015-100005- /O.EXP.KVEF.SV.W.0005.000000T0000Z-080710T0000Z/ MOHAVE AZ- 455 PM MST WED JUL 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE AT 500 PM MST... THE THUNDERSTORM ALONG HIGHWAY 93...SOUTHWEST OF CHLORIDE HAS WEAKENED AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 500 PM MST. LAT...LON 3518 11431 3537 11452 3551 11425 3535 11410 TIME...MOT...LOC 2355Z 046DEG 8KT 3534 11430 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM MST, 57 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED JUL 9 2008
.SYNOPSIS...HIGH PRESSURE WILL GRADUALLY WEAKEN THURSDAY ALLOWING
FOR MONSOONAL MOISTURE TO BEGIN WORKING NORTHWARD. THERE WILL BE AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON
OVER PORTIONS OF THE SOUTHERN GREAT BASIN. ADDITIONAL MOISTURE WILL
WORK NORTH FRIDAY BRINGING BETTER CHANCES OF SHOWERS AND
THUNDERSTORMS TO MUCH OF THE REGION. FLASH FLOODING COULD BE A
SIGNIFICANT THREAT TO AREAS ALONG AND SOUTHEAST OF INTERSTATE 15
OVER THE WEEKEND.
&&
.SHORT TERM...ONCE AGAIN ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPED OVER SOUTHERN AREAS OF MOHAVE COUNTY AS MOIST AIR HAS
REMAINED IN PLACE. THESE STORMS ARE GRADUALLY DRIFTING SOUTHWEST AND
MAY IMPACT PORTIONS OF EXTREME SOUTHERN NEVADA AND EASTERN SAN
BERNARDINO COUNTY THIS EVENING. EXPECT THESE STORMS TO GRADUALLY
DIMINISH AROUND SUNSET. TEMPERATURES IN THE LAS VEGAS VALLEY HAVE SO
FAR FALLEN A FEW DEGREES SHY OF THE FORECASTED HIGH TEMPERATURE AND
ARE CURRENTLY RUNNING 1 DEGREE BELOW 24 HOURS AGO. REACHING 112
TODAY MAY BE TOUGH...BUT WILL GO AHEAD AND LEAVE THE EXCESSIVE HEAT
WARNING UP FOR A BIT LONGER JUST IN CASE. OTHERWISE MODELS CONTINUE
TO SHOW MOISTURE INCREASE THURSDAY WITH DEWPOINTS REACHING 14 DEG C
OVER THE FAR SOUTHERN CWA WITH PW VALUES OVER AN INCH AND A QUARTER.
THIS COMBINED WITH A FAIRLY UNSTABLE AIRMASS WILL LEAD TO INCREASED
THUNDERSTORM COVERAGE THURSDAY AFTERNOON. DID UP THE POPS TO
SCATTERED OVER SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES AND
SLIGHT CHANCE FURTHER NORTH INTO CLARK COUNTIES INCLUDING THE SPRING
MOUNTAINS. LOW LEVEL FLOW STRENGTHENS OUT OF THE SOUTH THURSDAY
NIGHT AND FRIDAY WHICH WILL HELP PULL UP ADDITIONAL MOISTURE. LOOKS
LIKE MOST AREAS WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS.
MODELS GIVE LIFTED INDICES OVER THE SOUTHERN ZONES FRIDAY AFTERNOON
OF -4 TO -7 ALONG WITH PRECIPITABLE WATER OF OVER AN INCH. ALTHOUGH
MODELS ARE SHOWING H5 WINDS AROUND 25KTS THERE WILL BE THE
POSSIBILITY OF FLOODING DANGER WITH THESE STORMS.
.LONG TERM...BY SATURDAY AFTERNOON THE INVERTED TROUGH AXIS WILL
HAVE WORKED WESTWARD INTO SOCAL...PUTTING THE CWFA ON THE MOIST EAST
SIDE OF THIS FEATURE. THE GFS FORECASTS PWATS TO GET UP AROUND 1.5
INCHES IN LAS VEGAS THEN...AND BOTH THE GFS AND ECMWF SHOW A
VARIABLE STEERING FLOW AT AROUND 5 KTS OR LESS ACROSS MUCH OF THE
AREA. GIVEN THIS...THERE IS HIGH CONCERN FOR SLOW MOVING STORMS
ACROSS THE CWFA AND FOR THE POTENTIAL FOR LOCALLY HEAVY RAIN AND
FLASH FLOODING. HAVE ADDED IN THE POTENTIAL OF HEAVY RAIN INTO THE
GRIDS/ZONES FOR SATURDAY AFTERNOON AND EVENING AS IT IS STILL TO
EARLY TO ISSUE A FLASH FLOOD WATCH...BUT THE FLOOD THREAT HAS BEEN
ADDRESSED IN THE HWO. BY SUNDAY PWATS ARE FORECASTED TO LOWER A TAD
TO AROUND 1.3 INCHES...AND THE STEERING FLOW IS STILL LIGHT AND
VARIABLE...ESPECIALLY AT 700 MB...SO THE THREAT OF SLOW MOVING
STORMS CAPABLE OF PRODUCING HEAVY RAIN AND FLASH FLOODING LOOKS TO
BE A CONCERN THEN AS WELL. THE OPERATIONAL GFS HAS TRENDED TOWARDS
THE ECMWF IN BRINGING DEEPER MOISTURE FURTHER NORTH IN OUR CWFA...SO
AGAIN DID TWEAK UP POPS A LITTLE FURTHER NORTH FOR SUNDAY AFTERNOON.
AS WE MOVE INTO MONDAY MOISTURE STILL LOOKS TO LINGER ACROSS THE
REGION WITH MAINLY AFTERNOON/EVENING CONVECTION STILL AROUND ACROSS
THE AREA. AS AN UPPER LEVEL TROUGH DIPS SOUTH INTO THE PAC NW IT
WILL HELP THE UPPER FLOW BECOME MORE SOUTHWESTERLY ACROSS THE AREA.
THIS WILL ALLOW FOR DRIER AIR TO GRADUALLY WORK EASTWARD ACROSS THE
AREA REDUCING THE COVERAGE AND ODDS FOR CONVECTION AS THE WEEK
PROGRESSES.
HIGH TEMPS WILL COOL A LITTLE OVER THE WEEKEND DUE TO THE INCREASE
IN CLOUDS AND CONVECTION...THEN A SLOW MODERATION UPWARDS IS
EXPECTED TOWARDS MID-WEEK AS THE AMOUNT OF CLOUDS AND CONVECTION
LESSEN.
&&
.AVIATION...FOR MCCARRAN...DIURNAL SOUTHWEST WINDS AROUND 5 KTS
LATER THIS EVENING...BECOMING VARIABLE AROUND 14Z THU. AFTER 18Z
THU...WINDS LOOK TO BECOME EASTERLY AROUND 5 KTS. ISOLATED TSTMS IN
THE PEACH SPRINGS CORRIDOR AND POSSIBLY THE DAGGETT CORRIDOR THIS
EVENING AND AGAIN TOMORROW AFTERNOON/EVENING. ALTHOUGH SOME CUMULUS
SHOULD DEVELOP AGAIN TOMORROW AROUND THE LV VALLEY AT/ABOVE 12K
FEET...IF ANY TSTMS DEVELOP THEY SHOULD JUST BE OVER THE SPRING MTS
OR SHEEP RANGE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS TONIGHT AND TOMORROW. ISOLATED
TSTMS THIS EVENING IN MOHAVE COUNTY AND POSSIBLE EASTERN SAN
BERNARDINO COUNTY AND AGAIN TOMORROW AFTERNOON/EVENING.
&&
.FIRE WEATHER...MONSOONAL MOISTURE WILL GRADUALLY START TO WORK
NORTH THURSDAY AFTERNOON WITH A LITTLE BETTER CHANCE OF AFTERNOON
THUNDERSTORMS ACROSS SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES.
MOISTURE REALLY BEGINS TO INCREASE LATE THURSDAY AND FRIDAY WITH
BETTER CHANCES OF WET THUNDERSTORMS REACHING INTO SOUTHERN NEVADA
AND MUCH OF MOHAVE AND SAN BERNARDINO COUNTIES. TEMPERATURES WILL
COOL SLIGHTLY THURSDAY THROUGH THE WEEKEND DUE TO THE INCREASED
MOISTURE ALONG WITH MUCH BETTER RELATIVE HUMIDITY RECOVERIES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT TODAY FOR
NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST TODAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT TODAY FOR CAZ522>527.
&&
GORELOW/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 9, 2:52 AM MST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 252 AM PDT WED JUL 9 2008 AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-100700- LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 252 AM PDT WED JUL 9 2008 /252 AM MST WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR AREAS BELOW 4000 FEET. TAKE PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TEMPERATURES WILL MODERATE SLIGHTLY ON THURSDAY...THEN MONSOON MOISTURE IS EXPECTED TO INCREASE BEGINNING FRIDAY. THIS WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST CHANCES OVER THE WEEKEND. FLASH FLOODING WILL BE A SIGNIFICANT THREAT...ESPECIALLY IN AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL BE LIKELY OVER THE WEEKEND. AZZ001-CAZ519>521-NVZ014-015-018-019-100700- NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS- 252 AM PDT WED JUL 9 2008 /252 AM MST WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MONSOON MOISTURE IS EXPECTED TO INCREASE BEGINNING FRIDAY. THIS WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST CHANCES OVER THE WEEKEND. FLASH FLOODING WILL BE A SIGNIFICANT THREAT...ESPECIALLY IN AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL BE POSSIBLE OVER THE WEEKEND. MORGAN
In the hours before
Local storm report, Jul 9, 4:00 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HUALAPAI PEAK 35.07N 113.90W
07/09/2008 E0.75 INCH MOHAVE AZ COUNTY OFFICIAL
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:58 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.